Kansas, 2012

Damaging Winds in Kansas, July 19, 2012

July 19, 2012 · NWS ICT · 2 events in 2 counties and zones

A few scattered storms moved across south central Kansas and produced some low end severe wind gusts. Most notable was the storm in Kingman county where a decent gust front moved ahead of the storms producing widespread wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few scattered storms moved across south central Kansas and produced some low end severe wind gusts. Most notable was the storm in Kingman county where a decent gust front moved ahead of the storms producing widespread wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 19, 11:35 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 19, 11:35 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1235 PM CDT THU JUL 19 2012

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF
WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS.  LATEST RUC
SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT
TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF
KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO
NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS
DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT THU JUL 19 2012/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A FEW CLUSTERS OF THUNDERSTORMS WILL AFFECT EASTERN/SOUTHEAST
KANSAS THIS MORNING...WITH KCNU LIKELY DIRECTLY AFFECTED THROUGH
AT LEAST 14-15Z...IF NOT LATER. MAIN HAZARDS WILL BE
LIGHTNING...LOCALLY HEAVY DOWNPOURS AND ERRATIC & GUSTY WINDS
IN/NEAR THUNDERSTORMS. BY MID-AFTERNOON...ISOLATED HIT-AND-MISS
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN KS ALONG A NEARLY
STALLED FRONTAL BOUNDARY. INSERTED VCSH FOR KHUT-KICT-KCNU AFTER
20Z AS ACTIVITY WILL LIKELY BE QUITE ISOLATED...ALTHOUGH LATER
SHIFTS MAY NEED TO EVENTUALLY UPGRADE TO VCTS. STALLED BOUNDARY
STRADDLING SOUTHERN KS WILL MAKE WIND FORECASTING CHALLENGING AT
KHUT-KICT-KCNU...WITH NORTHEAST WINDS NORTH OF THE BOUNDARY AND
SOUTH/SOUTHWEST WINDS SOUTH OF THE BOUNDARY.

KLEINSASSER

PREV DISCUSSION... /ISSUED 320 AM CDT THU JUL 19 2012/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE CONTINUED HOT AND DRY CONDITIONS FOR
MOST LOCATIONS. WITH SOME POSSIBLE ISOLATED STORMS FOR AREAS EAST OF
THE FLINT HILLS LATE THIS AFTERNOON.

TODAY-TONIGHT:
A WEAK PV-ANOMALY CONTINUES TO PUSH GRADUALLY SOUTHEAST EARLY
TODAY...WITH SOME FESTERING SHOWERS/STORMS OVER NORTHEAST KS.  NOT
EXPECTING THIS FESTERING ACTIVITY TO MAKE INTO SOUTHEAST KS THIS
MORNING...PROBABLY WANING A LITTLE AFTER SUNRISE.  BUT SHORT TERM
MODELS SUGGEST THAT A BACKDOOR SOUTHWEST MOVING FRONTAL BOUNDARY
WILL DROP INTO SOUTHEAST KS BY THIS AFTERNOON. WARM TEMPS ALOFT WILL
KEEP WIDESPREAD DEEP MOISTURE CONVECTION FROM LIGHTING UP ALONG THIS
BOUNDARY...BUT THINK AN ISOLATED STORM CHANCE LOOKS WARRANTED LATE
THIS AFTERNOON/EARLY THIS EVENING AS THE WEAK CONVERGENCE INCREASE
INSTABILITY SOME WITH LIFT PROVIDED FROM THIS ANOMALY AS IT DRIFTS
ACROSS SOUTHEAST KS. SO WILL PLACE A LOW POP IN FOR THIS CHANCE FOR
AREAS EAST OF THE FLINT HILLS LATE THIS AFTERNOON INTO THIS EVE.

NEXT CONCERN WILL BE THE CONTINUED HEAT WAVE ACROSS MOST OF THE
PLAINS. EXPECTING MAX TEMPS TODAY JUST AS HOT AS YESTERDAY...AS SFC
WINDS JUST TO THE SOUTHWEST OF THE BOUNDARY MIX OUT DWPTS ACROSS
SOUTH CENTRAL KS. THIS WILL LEAD TO MAX TEMPS AGAIN AROUND 105 FOR
KICT/KRSL AND KGBD. THE BIGGER CONCERN TODAY...WILL BE INCREASED SFC
DEWPOINTS POOLING JUST SOUTH AND WEST OF THE BOUNDARY AS IT DRIFTS
TO A POSITION FROM NEAR KCNU TO KSLN. THE SOMEWHAT HIGHER DWPTS WILL
LEAD TO HEAT INDEX VALUES OF 105 TO 108 TODAY. SO CURRENT HEAT
ADVISORY CERTAINLY LOOKS FINE...AS TODAY WILL FEEL MORE HUMID AND
HOT.

FRI-WED:
THE MAIN STORY FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK WILL
BE THE CONTINUED STIFLING HEAT. PERSISTENT UPPER RIDGE CURRENTLY
OVER THE PLAINS...WILL CONTINUE FOR THE WEEKEND INTO THE BEGINNING
OF THE WEEK.  WILL KEEP WITH A PERSISTENCE-TYPE FORECAST WITH THE
PATTERN LOOKING LIKE IT WILL STAY AROUND WITH HIGHS IN THE 100-105
RANGE AND MINIMAL CHANCES FOR PRECIP. MEDIUM RANGE MODELS DO SUGGEST
THAT THIS UPPER RIDGE MAY FLATTEN OUT SOME FOR TUE OR WED OF NEXT
WEEK...BUT ENSEMBLE MEANS HOLD THE RIDGE IN STRONG. SO UNTIL RIDGE
SHOWS DEFINITE SIGNS OF BREAKING DOWN...WILL KEEP BANGING THE HOT
AND DRY DRUM. NOT GONNA MESS WITH THE CURRENT HEAT ADVISORY
CURRENTLY IN EFFECT UNTIL SUN...AS THIS LOOKS GOOD. BUT THE
PROLONGED HEAT BY THE WEEKEND...MAY TIP US OVER INTO AN EXCESSIVE
HEAT SITUATION.

KETCHAM

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
TERMINALS DRAWING GREATEST ATTENTION ARE KSLN & KRSL WHERE SCT TSRA
CAPABLE OF 35-40KT GUSTS CONTINUE TO FESTER ALONG AN E-W ORIENTED
FRONT. A FEW CELLS MAY FESTER OVER THESE AREAS TIL ~07Z. AS SUCH MAY
ASSIGN "VCTS" TO BOTH TERMINALS DURING FIRST HOUR OF THE TAF. WITH THE
FRONT IN THESE AREAS WIND DIRECTIONS ARE LIKELY TO BE VARIABLE FOR THE
REST OF THE NGT/EARLY THU MORNING. OTHERWISE ALL 5 TERMINALS TO REMAIN
IN VFR STATUS FOR DURATION OF 06Z TAF CYCLE.  ~ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   105  76 106  77 /  20  20  10  10
HUTCHINSON     105  77 104  76 /  20  20  10  10
NEWTON         104  79 103  77 /  20  20  10  10
ELDORADO       104  77 104  76 /  50  20  10  10
WINFIELD-KWLD  104  79 107  78 /  20  20  10  10
RUSSELL        105  72 106  75 /  10  10   0  10
GREAT BEND     105  74 106  75 /  10  10  10  10
SALINA         106  75 105  77 /  10  10  10  10
MCPHERSON      105  73 104  77 /  10  10  10  10
COFFEYVILLE    104  79 103  77 /  50  20  10  10
CHANUTE        102  78 100  76 /  70  20  10  10
IOLA           102  76 100  76 /  70  20  10  10
PARSONS-KPPF   103  78 102  77 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 19, 6:03 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT THU JUL 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
703 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST
KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF THE FLINT
HILLS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH
THE STRONGEST STORMS.

HEAT INDICES WILL GRADUALLY RISE TO 104 TO 108 DEGREES THIS
AFTERNOON INTO EARLY THIS EVENING. SEE THE LATEST HEAT ADVISORY
FOR MORE INFORMATION ABOUT THE HOT CONDITIONS.

ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS. WIND GUSTS TO 50
MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT MANAGE TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES ARE
LIKELY THROUGH NEXT TUESDAY. FOR NOW...A HEAT ADVISORY IS IN
EFFECT FOR ALL AREAS UNTIL EARLY SUNDAY EVENING...BUT MAY BE
UPGRADED TO AN EXCESSIVE HEAT WARNING. ONE SHOULD PAY CLOSE
ATTENTION TO FORECASTS ISSUED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/ADK

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 19, 12:16 PM CST to 12:17 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

Thunderstorm Wind, Kingman

When
July 19, 3:04 PM CST to 3:05 PM CST
Where
Kingman County, Kingman Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.670, -98.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403488, 403489.